Why does my CYP3A mRNA level increase then decrease? - (Apr/18/2011 )
Hi, I'm just trying to interpret some results but would anyone have any idea why expression level of CYP3A4 is decreased with increased drug dosage amount? Could it be because at this concentration the drug is cytotoxic to the cells and CYP3A4 isn't able to metabolize the drug? That's the only reason I can think of but could there be any other mechanism in the pathway of CYP3A4 that inhibits its expression? The drug in question does not interact directly with CYP3A4 synthesis.
I work with CYP enzymes, and while I'm just a first year (so don't take this reply as something from years of experience) I think it could be that your drug is blocking the transcription of CYP3A4.
For example, I know that for CYP1A1, 1A2 and 1B1 the AhR - ARNT complex is needed for transcription, therefore if a compound blocks this complex from binding to the XREs (xenobiotic binding elements) then it will block transcription. It could also block the AhR component of the complex from entering the nucleus (AhR is found in the cytoplasm, but for transciption to happen it has to go to the nucleus, interact with ARNT that is already in the nucleus and the complex formed binds to the XREs)and by blocking this, it blocks complex formation and binding to the XREs. Hence no transcription.
The more drug compound you have, the more it's effective in blocking transcription by whatever mechanism it does, and hence the less mRNA formed.